Question | Discussion | References | CME Credit

Case 4: Didanosine-Associated Pancreatitis

You answered:

D In order to decrease her risk of pancreatitis, didanosine should have been combined with stavudine (Zerit) and hydroxyurea (Hydrea).

This answer is incorrect. The addition of hydroxyurea to either didanosine or didanosine and stavudine clearly increases a patient's risk of developing pancreatitis. Indeed, the use of hydroxyurea in this setting is no longer recommended for use in clinical practice because of the increased risk of toxicities, including pancreatitis, peripheral neuropathy, and lactic acidosis.

A More than 90% of cases of didanosine-associated pancreatitis result from didanosine-induced hypertriglyceridemia.
B Didanosine-associated pancreatitis usually occurs within the first two weeks of therapy; the timing of pancreatitis in this patient is highly unusual.
C The risk of didanosine-induced pancreatitis is dose-related. The patient in this case had an increased risk of developing pancreatitis because tenofovir likely increased didanosine levels. The didanosine dose should have been decreased to 250 mg per day.

[Back to Case 4 Question | Go to Correct Answer]